Alert archive / Indiana / Special Weather Statements in 2021
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Jul 17, 2021, 4:35 PM EDT for Marshall County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 4:35 PM EDT (20:35 UTC)
- Expired
- Jul 17, 2021, 5:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Northern Indiana
County Marshall County, IN
The radar
The Northern Indiana radar (KIWX), 51 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
787 WWUS83 KIWX 172035 SPSIWX Special Weather Statement National Weather Service Northern Indiana 435 PM EDT Sat Jul 17 2021 INZ004-014-172115- St. Joseph-Marshall- 435 PM EDT Sat Jul 17 2021 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ST. JOSEPH AND MARSHALL COUNTIES... At 434 PM EDT, strong thunderstorms were clustered over Plymouth, moving southeast at 5 mph. Torrential rain with rates over 1 inch per hour along with pea size hail are possible with these storms. Locations impacted include... Plymouth, Bremen, Walkerton, North Liberty, Bourbon, Argos, Culver, Lakeville, Koontz Lake, Tippecanoe, La Paz, Twin Lakes, Inwood, Teegarden, Rutland, Burr Oak, Maxinkuckee, Tyner, Hibbard and Old Tip Town. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4153 8647 4153 8607 4118 8606 4118 8646 TIME...MOT...LOC 2034Z 314DEG 5KT 4135 8627 $$ HAIL...0.25IN WIND...30MPH JAL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:36 PM EDT, 59 minutes earlier.
Area forecast discussion, Jul 17, 3:36 PM EDT, 59 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 336 PM EDT Sat Jul 17 2021 .SYNOPSIS... Issued at 328 PM EDT Sat Jul 17 2021 Scattered showers and isolated thunderstorms are possible through early this evening. Otherwise, a dry and quieter period is expected for Sunday and Monday as a broad ridge of high pressure settles across the Great Lakes. Seasonable temperatures will continue through the early parts of next week. && .SHORT TERM...(This Evening through Sunday) Issued at 328 PM EDT Sat Jul 17 2021 Continued mixing out of low clouds this afternoon will allow some weak to moderate surface based instability to develop, particularly across northeast Indiana in vicinity of old sfc trough which extends roughly from South Bend IN to Portland IN. Weak convergence with this boundary, weakly pooled moisture (PWATS ~ 1.3 inches), diurnal instability, and approach of larger scale upper trough across the western Great Lakes should be enough to generate some scattered showers/isolated storms this afternoon into early evening. Flow profiles are quite weak and any isolated convection that does develop will have very slow storm motions. This could still yield a very isolated risk of some heavy rainfall through early evening under a slow moving shower, but confidence in this threat remains low. Otherwise later tonight, west-east oriented upper trough dropping southward across the area will allow low level anticyclone to build southeast across the Great Lakes. As this occurs, low level easterlies will allow drier low level air to shift west-southwest across the area overnight. Some potential for some patchy fog to develop in spots tonight, but with dry air advection feel that this would be of the very shallow type if it does occur, so will continue to refrain from ZFP mention at this time. Upper trough axis will continue to slowly sag south across central Indiana on Sunday. Will keep forecast dry for Sunday despite this lingering upper trough vacating the area as drying moisture profiles overnight will limit diurnal instability for Sunday. Current forecast thinking is better low level moisture for isolated convection will have shifted west and southwest of the local area before peak heating on Sunday. Good insolation on Sunday should support highs in the low 80s, and just a touch cooler along Lake Michigan immediate shoreline where Great Lakes anticyclone should reinforce onshore flow. && .LONG TERM...(Sunday Night through Saturday) Issued at 328 PM EDT Sat Jul 17 2021 Quiet weather is expected for the Sunday night into early Tuesday period as upper level ridging builds across the upper Great Lakes. This will result in warming low level temperatures Sunday into Monday with highs back into the mid 80s. A stronger upper wave will push through downstream portion of the upper ridge on Tuesday, with continued indications that back door type cold front will dig into eastern Great Lakes and portions of the Ohio Valley. Some moisture pooling is possible along this front, but circuitous moisture transport this period from the Plains into south central Canada lends to low confidence in appreciable moisture with the front. Will continue to limit PoPs to slight chance across the northeast Tue afternoon/evening. Only slightly cooler highs back to around 80 are expected midweek with glancing cold advection shot, but another eastern Pacific wave is expected to top the ridge toward the end of next work week with additional chances of showers and storms via another approaching front. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 125 PM EDT Sat Jul 17 2021 Weak surface trough from northeast Ohio back into northern Indiana could become focus for isolated convection later this afternoon as shortwave over southern Lake Michigan drops southeast. Have continued VCSH mention through late afternoon at KFWA where greater/marginal destabilization to occur. Otherwise, surface ridge over northeast Wisconsin to build into northern Indiana through forecast period. Increased mixing to bring transition to VFR by late afternoon. Dry air advection overnight should limit fog formation to isolated/shallow Sunday morning and opt not to mention given low potential at this time. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Marsili SHORT TERM...Marsili LONG TERM...Marsili AVIATION...Murphy Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 17, 3:43 PM EDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 343 PM EDT Sat Jul 17 2021 INZ007-009-MIZ078>081-OHZ001-002-004-005-015-016-024-025-181945- Steuben-De Kalb-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 343 PM EDT Sat Jul 17 2021 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. There is a slight chance for thunderstorms through early evening, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003-MIZ077-181945- La Porte-Berrien- 343 PM EDT Sat Jul 17 2021 /243 PM CDT Sat Jul 17 2021/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. There is a slight chance for thunderstorms through early evening, but severe weather is not expected. There is a moderate swim risk on Lake Michigan beaches through tonight. Breaking waves and currents are expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ004>006-008-012>018-020-022>027-032>034-181945- St. Joseph IN-Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall- Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash- Huntington-Wells-Adams-Grant-Blackford-Jay- 343 PM EDT Sat Jul 17 2021 /243 PM CDT Sat Jul 17 2021/ This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Tonight. There is a chance of showers and thunderstorms into early this evening. Severe weather is not expected. Coverage of the showers and thunderstorms is expected to be limited, but any isolated storm will likely be slow moving leading to a low risk of some isolated heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-181945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 343 PM EDT Sat Jul 17 2021 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time.
In the hours before
Local storm report, Jul 17, 10:38 AM EDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1038 AM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM HEAVY RAIN 4 S KIEFERVILLE 41.05N 84.20W
07/17/2021 M4.80 INCH PUTNAM OH PUBLIC
STORM TOTAL RAINFALL. VIA FACEBOOK.
&&
BROWNSpecial weather statement, Jul 17, 4:35 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Northern Indiana 435 PM EDT Sat Jul 17 2021 INZ004-014-172115- St. Joseph-Marshall- 435 PM EDT Sat Jul 17 2021 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ST. JOSEPH AND MARSHALL COUNTIES... At 434 PM EDT, strong thunderstorms were clustered over Plymouth, moving southeast at 5 mph. Torrential rain with rates over 1 inch per hour along with pea size hail are possible with these storms. Locations impacted include... Plymouth, Bremen, Walkerton, North Liberty, Bourbon, Argos, Culver, Lakeville, Koontz Lake, Tippecanoe, La Paz, Twin Lakes, Inwood, Teegarden, Rutland, Burr Oak, Maxinkuckee, Tyner, Hibbard and Old Tip Town. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4153 8647 4153 8607 4118 8606 4118 8646 TIME...MOT...LOC 2034Z 314DEG 5KT 4135 8627 HAIL...0.25IN WIND...30MPH JAL
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 9:17 PM EDT | Areal Flood Advisory | IWX | Allen | 3 hr |
| Jul 16, 11:27 PM EDT | Flash Flood Warning | IWX | Allen | 4 hr |
| Jul 17, 1:12 AM EDT | Areal Flood Advisory | IWX | Adams, Wells | 3 hr |
| Jul 17, 12:52 AM EDT | Areal Flood Advisory | IWX | Paulding, Putnam, Van Wert | 3 hr |
| Jul 17, 1:53 AM EDT | Flash Flood Warning | IWX | Paulding, Van Wert | 2 hr |
Nearby
Special Weather Statements in Indiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.